Massachusetts, 2009

Flash Flooding and Damaging Winds in Massachusetts, July 27, 2009

July 27, 2009 · NWS ALY · 6 events in 1 county or zone

A warm, humid and unstable airmass was in place as weakening cold front moved across the area Monday afternoon. In addition, a strong upper level disturbance moved over the region, helping to trigger thunderstorms across the Berkshires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm, humid and unstable airmass was in place as weakening cold front moved across the area Monday afternoon. In addition, a strong upper level disturbance moved over the region, helping to trigger thunderstorms across the Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 12:41 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 27, 12:41 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
141 PM EDT MON JUL 27 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN ANCHORED ACROSS THE GREAT LAKES
MUCH OF THIS WEEK. A SOUTHWEST FLOW ON THE EASTERN SIDE OF THIS
TROUGH WILL KEEP WARM AND HUMID CONDITIONS ACROSS THE REGION...ALONG
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE WEDNESDAY INTO
THURSDAY AS A COLD FRONT MOVES ACROSS FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1255 PM...SOME STRONG STORMS HAVE DEVELOPED EARLY THIS
AFTERNOON...MAINLY NEAR THE CAPITAL/SARATOGA REGIONS AS WELL AS
SOUTHERN VERMONT. IT APPEARS SBCAPE VALUES EXCEEDING 2000 J/KG ARE
BEING REALIZED DESPITE A MID LEVEL CAP THAT WAS IN PLACE THIS
MORNING. STILL NOT SEEING ROBUST DEVELOPMENT JUST YET...BUT THERE IS
ENOUGH CONCERN FOR SPC TO PLACE MUCH OF THE AREA /EXCEPT FOR
HERKIMER CO/ IN A SLIGHT RISK FOR SEVERE STORMS. WILL UPDATE THE HWO
ACCORDINGLY TO MENTION THE POTENTIAL FOR DAMAGING WIND GUSTS WITH
SOME THUNDERSTORMS. WIND APPEARS TO BE THE MAIN THREAT WITH FAIRLY
STRONG DEEP LAYER WIND FIELD IN PLACE...ALTHOUGH HAIL WILL ALSO BE
POSSIBLE ESPECIALLY IN ANY TALLER UPDRAFTS THAT CAN FORM.

PREVIOUS NEAR TERM DISCUSSION...

AS OF 1131 AM...MONITORING POTENTIAL FOR STRONG CONVECTION
DEVELOPING. A NORTH-SOUTH ORIENTED SURFACE TROF /WIND SHIFT AND
DEWPOINT BOUNDARY/ IS CURRENTLY MOVING THROUGH THE AREA...AND
APPEARS TO MOVING THROUGH THE MOHAWK VALLEY. CONVECTIVE CELLS HAVE
JUST STARTED TO DEVELOP WITHIN THE LAST HALF HOUR IN AND AROUND THE
CAPITAL REGION. FROM THE HUDSON VALLEY EASTWARD...DEWPOINTS ARE IN
THE MID TO UPPER 60S...BUT DROP TO NEAR 60 ACROSS CENTRAL NEW YORK
BEHIND THE TROF. ALSO...LOW LEVEL CONVERGENCE BOUNDARY SETTING UP
WITH WESTERLY WINDS ACROSS CENTRAL NY...WITH SOUTH TO SOUTHEAST
WINDS IN THE HUDSON VALLEY EASTWARD. VIS SATELLITE IMAGERY SHOWS A
LOT OF AGITATED CU ACROSS MUCH OF UPSTATE NY AND VERMONT. CONVECTIVE
PARAMETERS ARE A BIT QUESTIONABLE IN TERMS OF GENERATING SEVERE
STORMS. 12Z ALB SOUNDING REVEALED A DECENT MID LEVEL CAP AROUND
12-13 KFT...WHICH SHOULD LIMIT TALL UPDRAFTS. HOWEVER...THERE IS A
SIGNIFICANT MAGNITUDE OF DEEP LAYER SHEAR WITH 0-6 KM VALUES OF
35-40 KT. SO IF STORMS CAN BREAK THROUGH THE CAP...THEY WILL BECOME
ORGANIZED RATHER QUICKLY. SINCE THE SEVERE THREAT IS STILL IN
QUESTION...BUT SOME STRONGER STORMS ARE POSSIBLE...WILL MENTION
ENHANCED WORDING OF GUSTY WINDS AND SMALL HAIL FOR THE AFTERNOON
MAINLY FROM THE MOHAWK VALLEY AND SOUTHEAST ADIRONDACKS EASTWARD.
STILL EXPECTING COVERAGE TO BE SCATTERED...WITH GENERALLY 40-50 POPS
ACROSS THE AREA THIS AFTERNOON INTO EARLY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT...OTHER THAN SOME LINGERING ISOLATED/SCATTERED
SHOWERS/STORMS...MAINLY ACROSS E AREAS...IT APPEARS THAT SKIES
SHOULD BECOME MAINLY CLEAR. THIS...IN COMBINATION WITH LIGHT WINDS
AND MOIST GROUND CONDITIONS SHOULD ALLOW AT LEAST PATCHY FOG TO
DEVELOP...WITH SOME POTENTIAL FOR AREAS OF DENSE VALLEY FOG.
OTHERWISE...EXPECT MIN TEMPS TO FALL INTO THE LOWER/MID 60S ACROSS
MOST VALLEY AREAS...WARMEST TO THE SOUTH...WITH SOME MID/UPPER 50S
EXPECTED ACROSS HIGHER ELEVATIONS WITHIN THE NORTH COUNTRY AND
WESTERN NEW ENGLAND.

TUE/TUE NT...AT THIS POINT...THIS PERIOD APPEARS TO HAVE THE LEAST
THREAT FOR CONVECTION...AS WEAK MID LEVEL RIDGING BUILDS IN AHEAD OF
AMPLIFYING MID/UPPER LEVEL TROUGH ACROSS THE PLAINS. WE WILL RETAIN
SLIGHT CHC POPS FOR AN ISOLATED AFTERNOON SHOWER/TSTM...BUT IT
APPEARS THAT THIS THREAT MIGHT BE GREATEST FOR HIGHER TERRAIN...ESP
ACROSS SOUTHERN VT...POSSIBLY LEAVING VALLEY REGIONS UNSCATHED.
GIVEN EXPECTATION FOR MORE SUNSHINE THAN MONDAY...WILL INDICATED MAX
TEMPS A DEGREE OR TWO WARMER THAN MONDAY/S MAXES...GENERALLY IN THE
MID 80S IN THE VALLEYS...AND 75-80 ACROSS THE HIGHER ELEVATIONS.
FORECAST MAXES STILL RUN A BIT COOLER THAN THE MAV/MET MOS
BLEND...OWING TO RECENT TRENDS. FOR TUE NT...EXPECT MAINLY DRY
CONDITIONS...ALTHOUGH THE THREAT FOR ISOLATED SHOWERS WILL INCREASE
TOWARD WED MORNING...ESP ACROSS NW AREAS. A DEVELOPING SOUTH WIND
SHOULD ALLOW FOR WARMER MINS THAN MON NT/TUE AM...WITH MAINLY 60S IN
THE VALLEYS...AND UPPER 50S FOR HIGHER ELEVATIONS/NORTH COUNTRY.

WED...COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST. MODELS
DEPICT DEEP MOISTURE INCREASING ACROSS THE REGION DURING THE
DAY...WITH PWAT/S APPROACHING 1.75 INCHES. WE EXPECT SCATTERED TO
NUMEROUS SHOWERS/STORMS TO DEVELOP BY AFTERNOON...WITH GREATEST
AREAL COVERAGE EXPECTED ACROSS NW/W AREAS. WED SHOULD ALSO BE QUITE
WARM...WITH MAX TEMPS REACHING THE MID...TO PERHAPS UPPER 80S WITHIN
VALLEY LOCALES...DEPENDENT ON TIMING ARRIVAL OF CLOUDS/SHOWERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GLOBAL MODELS ARE IN FAIR AGREEMENT WITH NEXT SHORT WAVE ROUNDING
THE BASE OF THE TROUGH AND ASSOCIATED UPPER LOW ACROSS SOUTH-CENTRAL
CANADA BRINGING AN INFLUX OF MOISTURE NORTHEAST INTO THE REGION
WEDNESDAY NIGHT.  HIGH PWATS REMAIN IN PLACE WHICH WILL BRING THE
CONTINUED THREAT OF HEAVY RAINFALL FROM THUNDERSTORMS.

IT SEEMS IN THE WAKE OF THIS SYSTEM THAT WEAK SUBSIDENCE OCCURS AND
WILL FLOW THIS IDEA FOR A DRY THURSDAY.  BUT ANOTHER SHOWER ACROSS
THE HILLTOPS CAN NOT BE RULED OUT WITH ABUNDANCE OF LOW LEVEL
MOISTURE ALREADY IN PLACE.  SOMEWHAT DRIER CONDITIONS ARE EXPECTED
SATURDAY /THE FIRST OF AUGUST/ BEFORE ANOTHER SHORT WAVES DIVES
SOUTHEAST AROUND THE PERIPHERY OF THE UPPER LOW FOR AN ADDITIONAL
SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AIRFRAME.

TEMPERATURES THROUGH THE PERIOD WILL AVERAGE NEAR TO SLIGHTLY ABOVE
NORMAL WITH RECITATION AT NORMAL LEVELS OR HIGHER.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THIS AFTERNOON INTO EARLY EVENING. CURRENT RADAR
INDICATES THUNDERSTORMS FORMING IN THE HUDSON VALLEY AND MOVING
NORTHEAST AWAY FROM KALB/KGFL. WILL MENTION CB QUALIFIER AT
KGFL/KALB SINCE A FEW CONVECTIVE CELLS ARE IN THE AREA BUT NOT
EXPECTED TO REACH THE TAF SITES. FARTHER TO THE SOUTH...STORMS ARE
FORMING IN NORTHEAST PA AND MOVING NORTHEAST TOWARD KPOU. WILL
MENTION TEMPO FOR TSRA UNTIL 20Z AT KPOU AND ASSOC BRIEF IFR/MVFR
CONDITIONS. SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DISSIPATE BY
EARLY EVENING AS DAYTIME HEATING IS LOST AND DRIER AIR MOVES IN FROM
THE WEST.

OVERNIGHT...MAIN ISSUE WILL BE RADIATION FOG FORMING AROUND 03Z-05Z
AT ALL TERMINALS. KGFL HAS THE BEST CHANCE OF IFR CONDITIONS...WHILE
AT LEAST MVFR CONDITIONS POSSIBLE AT KALB/KPOU DUE TO REDUCED VSBYS
BY 07Z-08Z. BY 12Z-13Z CONDITIONS SHOULD IMPROVE AT ALL TERMINALS TO
VFR.

WINDS WILL INITIALLY BE SOUTH-SOUTHWEST THROUGH MID-LATE AFTERNOON
AROUND 10 KT...THEN SHIFT TO THE WEST-SOUTHWEST BEHIND THE PASSAGE
OF A SURFACE TROUGH AND BECOME GUSTY AT KALB WHERE SOME CHANNELING
DOWN THE MOHAWK VALLEY WILL BRIEFLY OCCUR. WINDS WILL SUBSIDE AFTER
DARK...WITH NEAR CALM WINDS EXPECTED OVERNIGHT INTO EARLY TUE
MORNING.

OUTLOOK...
TUES-FRI...MAINLY VFR...WITH CHANCE MVFR/IFR ASSOC WITH MAINLY
AFTERNOON AND EVENING -SHRA/TSRA. EARLY MORNING FOG/LOW STRATUS
POSSIBLE EACH DAY AS WELL.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL REMAIN ANCHORED ACROSS THE GREAT LAKES
MUCH OF THIS WEEK. A SOUTHWEST FLOW ON THE EASTERN SIDE OF THIS
TROUGH WILL KEEP WARM AND HUMID CONDITIONS ACROSS THE REGION...ALONG
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE WEDNESDAY INTO
THURSDAY AS A COLD FRONT MOVES ACROSS FROM THE WEST.

THE RELATIVE HUMIDITY WILL FALL INTO THE 50-60 PERCENT RANGE THIS
AFTERNOON...THEN RECOVER TO 90-100 PERCENT TONIGHT. THE RH WILL THEN
FALL TO 45-55 PERCENT FOR TUE AFTERNOON.

HAINES INDICES WILL REACH 3 TO 4 THIS AFTERNOON...4 TO 5 FOR TUE
AFTERNOON.

SOUTHWEST WINDS WILL INCREASE TO 10-20 MPH THIS AFTERNOON...THEN
WILL BECOME SOUTHWEST AT LESS THAN 5 MPH TONIGHT. WINDS WILL BECOME
SOUTH TO SOUTHWEST ON TUE...AT 10-15 MPH.

&&

.HYDROLOGY...
ISOLATED TO SCATTERED SHOWERS/STORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN TODAY...WHICH COULD LEAD TO LOCALLY HEAVY DOWNPOURS. THIS
COULD LEAD TO MINOR FLOODING ISSUES...ESP FOR SOUTHERN AREAS SHOULD
ANY CONVECTIVE ELEMENTS TRAIN/BACKBUILD.

A WARM AND HUMID AIR MASS WILL REMAIN OVER THE REGION THROUGH MUCH
OF THE UPCOMING WEEK. THERE IS A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ALMOST EACH DAY...WITH THE
GREATEST THREAT EXPECTED LATE WED INTO WED NT. THUNDERSTORMS WILL
CONTINUE TO PRODUCE HEAVY DOWNPOURS WITH MOIST AIR MASS IN PLACE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...JPV
SHORT TERM...KL
LONG TERM...BGM
AVIATION...JAK/JPV
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, Jul 27, 11:47 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1247 PM EDT MON JUL 27 2009

CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058>061-063>066-082>084-
VTZ013>015-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-HAMILTON-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1247 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS
IN EXCESS OF 58 MPH...ALTHOUGH LARGE HAIL IS POSSIBLE AS WELL.
INDIVIDUAL STORMS WILL TRACK TO THE EAST-NORTHEAST AROUND 25 TO 30
MPH. THE THUNDERSTORMS WILL RESULT FROM A TROUGH OF LOW PRESSURE
MOVING THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
THURSDAY...THEN AGAIN FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ032-038-281100-
NORTHERN HERKIMER-SOUTHERN HERKIMER-
1247 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER COUNTY IN EAST
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
INTO EARLY EVENING. THE THUNDERSTORMS ARE NOT LIKELY TO BECOME
SEVERE...ALTHOUGH SOME COULD PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL. INDIVIDUAL STORMS WILL TRACK TO THE EAST-NORTHEAST
AROUND 25 TO 30 MPH. THE THUNDERSTORMS WILL RESULT FROM A TROUGH
OF LOW PRESSURE MOVING THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH
THURSDAY...THEN AGAIN FRIDAY AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 11:39 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1239 PM EDT MON JUL 27 2009

VTZ013-271715-
BENNINGTON VT-
1239 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM IN

  NORTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...OCCASIONAL LIGHTNING...AND HEAVY RAIN. THIS STORM
WAS LOCATED NEAR DORSET...OR ABOUT 8 MILES NORTHWEST OF
MANCHESTER...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
DORSET BY 1245 PM EDT
6 MILES NORTH OF MANCHESTER CENTER BY 1250 PM EDT

JPV
Special weather statement, Jul 27, 12:43 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
143 PM EDT MON JUL 27 2009

NYZ063>066-271815-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
WESTERN ULSTER NY-
143 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM IN

  CENTRAL DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF POUGHKEEPSIE...
  SOUTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF NEW PALTZ...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP
TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR PLATTEKILL...OR ABOUT OVER WALDEN...AND MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHEAST OF NEW PALTZ BY 200 PM EDT
MARLBORO BY 205 PM EDT
WAPPINGERS FALLS BY 210 PM EDT
POUGHKEEPSIE...RED OAKS MILL...HIGHLAND AND MYERS CORNER BY 215 PM
EDT

GJM
Special weather statement, Jul 27, 12:47 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
147 PM EDT MON JUL 27 2009

MAZ001-025-NYZ059>061-271845-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
147 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM IN

  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...HUDSON...CHATHAM...
  EXTREME EAST CENTRAL GREENE COUNTY IN EAST CENTRAL NEW YORK...
  WEST CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR PHILMONT...OR ABOUT 6 MILES SOUTHWEST OF CHATHAM...AND
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHATHAM BY 205 PM EDT
AUSTERLITZ BY 230 PM EDT
7 MILES NORTH OF HOUSATONIC AND 8 MILES SOUTH OF NEW LEBANON BY 245
PM EDT

JPV
Special weather statement, Jul 27, 1:11 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
211 PM EDT MON JUL 27 2009

MAZ001-NYZ054-VTZ013>015-271900-
EASTERN RENSSELAER NY-BENNINGTON VT-NORTHERN BERKSHIRE MA-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
211 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM IN

  EXTREME EAST CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT...
  SOUTHERN WINDHAM COUNTY IN SOUTHERN VERMONT...
  THIS INCLUDES THE CITY OF BRATTLEBORO...
  NORTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF NORTH ADAMS...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR NORTH ADAMS...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
STAMFORD BY 220 PM EDT
FLORIDA BY 225 PM EDT
READSBORO BY 230 PM EDT
9 MILES SOUTH OF WILMINGTON BY 240 PM EDT
GUILFORD CENTER AND 9 MILES SOUTHWEST OF BRATTLEBORO BY 300 PM EDT

JPV
Special weather statement, Jul 27, 1:25 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT MON JUL 27 2009

MAZ001-025-271915-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
225 PM EDT MON JUL 27 2009

...A STRONG THUNDERSTORM IN

  CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF PITTSFIELD...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR LENOX...OR ABOUT 7 MILES SOUTHWEST OF PITTSFIELD...AND
MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
LENOX BY 230 PM EDT
LEE AND 6 MILES SOUTH OF PITTSFIELD BY 235 PM EDT
BECKET BY 250 PM EDT
EAST WINDSOR BY 305 PM EDT

JPV
Local storm report, Jul 27, 1:43 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
243 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     PLATTEKILL              41.62N 74.08W
07/27/2009                   ULSTER             NY   EMERGENCY MNGR

            MANY TREES DOWN. FIRE DEPARTMENT ON SCENE.

&&

GJM

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
July 27, 1:47 PM EST
Where
Berkshire County, 0.51 mi W of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -73.260

A billboard was reported blown over and a picnic table was reported blown 100 feet in Pittsfield due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 27, 1:48 PM EST
Where
Berkshire County, 0.51 mi E of Richmond Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.370, -73.370

Two trees were reported down on wires in Richmond due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
July 27, 1:55 PM EST
Where
Berkshire County, 0.51 mi W of Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -73.260

Numerous trees were reported down in Pittsfield on Holmes Road due to strong thunderstorm winds, causing the road to be closed.

Flash Flood, Berkshire

When
July 27, 6:35 PM EST to 8:45 PM EST
Where
Berkshire County, 1.17 mi E of Richmond Furnace to 0.51 mi W of Stevens Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.368, -73.357

Numerous roads were reported closed in Richmond due to flash flooding from very heavy rainfall.

Flash Flood, Berkshire

When
July 27, 6:45 PM EST to 8:45 PM EST
Where
Berkshire County, 1.29 mi SSW of Lenox to 1.3 mi WSW of Lenox
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.353, -73.291

Numerous road were reported closed in Lenox due to flash flooding from very heavy rainfall.

Flash Flood, Berkshire

When
July 27, 7:00 PM EST to 8:45 PM EST
Where
Berkshire County, 1.88 mi WNW of West Stockbridge to 1.38 mi SE of Richmond Furnace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.345, -73.361

Numerous roads were reported closed in West Stockbridge due to flash flooding from very heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179140, 179141, 179142, 179148, 179151, 179155.